The Manickam-Miklós-Singhi conjectures for sets and vector spaces

Ameera N Chowdhury, Ghassan Sarkis, Shahriar Shahriari

Research output: Contribution to journalArticle

4 Scopus citations

Abstract

More than twenty-five years ago, Manickam, Miklós, and Singhi conjectured that for positive integers n, k with n≥4k, every set of n real numbers with nonnegative sum has at least (n-1k-1) k-element subsets whose sum is also nonnegative. We verify this conjecture when n≥8k2, which simultaneously improves and simplifies a bound of Alon, Huang, and Sudakov and also a bound of Pokrovskiy when k<1045.Moreover, our arguments resolve the vector space analogue of this conjecture. Let V be an n-dimensional vector space over a finite field. Assign a real-valued weight to each 1-dimensional subspace in V so that the sum of all weights is zero. Define the weight of a subspace S⊂. V to be the sum of the weights of all the 1-dimensional subspaces it contains. We prove that if n≥. 3. k, then the number of k-dimensional subspaces in V with nonnegative weight is at least the number of k-dimensional subspaces in V that contain a fixed 1-dimensional subspace. This result verifies a conjecture of Manickam and Singhi from 1988.

Original languageEnglish (US)
Pages (from-to)84-103
Number of pages20
JournalJournal of Combinatorial Theory. Series A
Volume128
Issue number1
DOIs
StatePublished - Nov 2014

Keywords

  • Erdos-Ko-Rado type theorems
  • Manickam-Miklós-Singhi conjecture
  • Nonnegative sums
  • Vector space analogues

Fingerprint Dive into the research topics of 'The Manickam-Miklós-Singhi conjectures for sets and vector spaces'. Together they form a unique fingerprint.

  • Cite this